What is the likelihood of my lips evening out on their own? (photo)

I had juvederm injected in my upper lip 5 days ago and one side is larger than the other. There's a hard cyst-like ball of what I am assuming is the injectable on the larger side. My doctors office said to give it a week because swelling could be distorting the final outcome right now but other people who've had this done are telling me it's not normal. I haven't really seen much improvement in five days. Is it likely that this will even out on its own? If not what's the best way to fix it?

Doctor Answers 10

Lip asymmetry

Hi MeliMari,
While I agree with your doctor regarding waiting a full week or two for any residual swelling to subside (before chasing the filler with the "antidote" - hyaluronidase injections), it doesn't appear from the outside as if you have any significant bruising. If you pull your lip up and look at it in the mirror and there is a bruise under the left upper lip, you can take a deep breath and know that the swelling associated with a bruise will subside on it's own over the next week or so. 
 Also, I always massage the areas that I inject immediately after I inject them to prevent a "lumpy" look. It will only take a few drops of hyaluronidase to fix that (assuming it's not residual swelling). One thing I do notice is that your "cupid's bow" portion of your upper lip looks like it has been flattened by the filler and your upper lip appears larger than your lower lip. All of this can be easily fixed. . . just make sure to choose an experienced injector. 
  Hope this helps!
Dr. Kiripolsky


Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Lip asymmetry

Hello, and thanks for your question. I'm sorry you did not get the result you had hoped for.

I agree that there is asymmetry to your upper lip. Post-filler swelling can take 1-2 weeks to fully subside, so it may be early to assess your final result. If you are not pleased with your final result, the product can be dissolved with injection of an enzyme called hyaluronidase.

To maximize the likelihood of a favorable outcome, I recommend that you only get treated by a well-trained and experienced dermatologist or plastic surgeon.

Hope this opinion is helpful to you. Best of luck, Dr. Frucht. 

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Uneven Lips After Juvederm

You definitely have asymmetry to your upper lip. Some of it may be swelling, which can take up to 2 weeks to resolve. From what you describe, I don't think it will resolve and you will likely need the filler dissolved with Hyaluronidase. Also, your top lip is larger than your bottom one and this will need to be addressed for an anatomically pleasing result. Find an experienced injector if you're not comfortable with the one you have now. Best wishes.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

Lip asymmetry

There is some asymmetry on your left upper lip.  Juvaderm can cause an inflammatory response for 2-3 days. However, you likely are past this early swelling and have uneven distribution of filler.  You should return to your injector, or find another expert injector (plastic surgeon or dermatologist), for some reversal agent to reduce the left side in hopes of gaining symmetry.

Rodney E. Schmelzer, MD
Salt Lake City Plastic Surgeon
5.0 out of 5 stars 4 reviews

After 5 days, still lip not even

My guess is the lips don't even out. I almost never inject the upper lip alone. The ratio is now not normal. It should be 1:1.61, upper to lower lip. I don't think the provider is an experienced injector. This most likely will need hyaluronidase for you to be happy.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Juvederm and Lips and Uneven results

It appears that your lips are uneven from the injections.  You can try massaging the lump and if it is not even in two weeks you should return for correction.  Please consult an expert for the best cosmetic results.  Best, Dr. Green

Uneven results

Based on your description of your results, it seems the product may have gathered on your left lip, this is possibly due to injector error. Thankfully juvederm can be dissolved by an MD or experienced injector. Try massaging the area and apply ice to reduce swelling. If the lump is still present after 2 weeks, consult with a plastic surgeon. 

David S. Rosenberg, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 11 reviews

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

If you are unhappy after 2 weeks you can reverse the filler and have it reinjected or touch up what is needed. I suggest you see an expert.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Swelling/Bruising/Lumpiness (early) from Fillers

I always tell my patients to not love their filler injections for 2 weeks. Swelling is very common and sometimes immediate. It can last 3-7 days and a good idea is to use cold compresses. Cold compresses may be used immediately after treatment to reduce swelling only if needed. This may be applied for 3 minutes, 3 times per day, for up to 3 days. This is best done with a bag of peas in a zip lock bag. Only apply light pressure to the area but gentle massage might be necessary if the bump is from the filler material itself. Get Arnica gel if you can find some and apply a few times a day as well to help treat any swelling. Avoid any blood thinners. Bruising can also last 1-2 weeks. I don't recommend hyaluronidase this early and wait a few weeks until the swelling has resolved. If it is persistent or you are worried, set up a follow up appointment with your dermatologist.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

Uneven lips

You are uneven at this point.  If it is firm, you are either feeling the product or might have a hematoma in the lip.  If it is the latter, this will go away and the lips will appear more even.  Try some gentle massage to smooth it out.  If at 2 weeks they are still uneven you may need to either add more to the right or dissolve the left.  

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 25 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.